anxiety attacks every time doctor prescribes steroid. Normal?

Discussion in 'Family Life - Stories, Pictures & Updates' started by HeatherLynn, Aug 13, 2012.

  1. HeatherLynn

    HeatherLynn Songster

    2,045
    37
    211
    May 11, 2009
    Kentucky, Cecilia
    ok, in looking back I keep getting control of anxiety attacks which started with my first child. I am doing well, I get brochitis or poison oak or something and they give me this pack of pills. Starts with like 7 pills and over the next 7 days works down to 1 pill. It might be prenisone mixed with something. I'm not sure. Same stupid pack of pills over and over though. So after this last time I noticed that not only was I not drowsly like they said I would be but I was hyper, nervous and anxious ( dr knows I have funky reactions to meds). So its been a month and I am still fighting the anxiety again. These meds supposedly keep working a full 7 days after the last pill but still thats 3 weeks ago. Anyone else ever experience this? I am supposedly adhd. I take no meds because it causes me no issues other than I seem to have very funky reactions to meds. Anywho i am sitting here again tonight fighting this. Looking back its always the same pattern. Brochitis, meds, anxiety for months. This time it just happened to be poison oak, meds and anxiety but still same meds over and over.
     
  2. Yay Chicks!

    Yay Chicks! Songster

    3,784
    53
    213
    Apr 15, 2010
    Forest Grove, OR
    Heather, is there no label on your "pack of pills?" If not, I would strongly recommend that you ask your doctor what you are taking AND tell your doc ASAP about your reaction.
    Wish you the best!
     
  3. gabrielle1976

    gabrielle1976 Crowing

    5,561
    67
    281
    Feb 21, 2009
    Columbia river gorge
    Sounds like steroids to me. On my But you dont look sick group we call them satans tic tacks. Mood swings , irritblity , anxiety , effects in hunger and thirst , bloating and retaining water ugh.. Hopefully you wont need them much , I would actually say unless you seriously need them for say breathing or something major you dont take them at all . Make sure they dont interact with any medications you already take as well. As far as I can tell it sounds normal but I would talk to a Dr who will actually listen.
     
  4. HeatherLynn

    HeatherLynn Songster

    2,045
    37
    211
    May 11, 2009
    Kentucky, Cecilia
    I cannot remember what they are called, My doc will know. I sorta just made the connection myself. Generally she prescribes them when I am really bad off. Generally i am wheezing and gasping for air at that point. This last time I happened to get systemtic poison oak. Same meds, I guess its one of those cure all type things. It was lovely. I am going to have them mark this down in the records. I was just curious if steroids usually did this or not.
     
  5. dainerra

    dainerra Crowing

    3,595
    550
    276
    Jun 4, 2011
    there are several different drugs that come in packages like that. Some are steroids, some are antibiotics. It's also possible that you got a higher dose than you have gotten before? Definitely call your doctor today about it. Have them make a note in your chart so that, next time you go in, you can discuss it with your doctor.
     
  6. HeatherLynn

    HeatherLynn Songster

    2,045
    37
    211
    May 11, 2009
    Kentucky, Cecilia
    I know they were steroids. Just not sure which one. It takes a bit of digging but it is a side affect in some of them. I have to find out what they were called again. I think before I get sick or catch more poison oak I am going to just call the dr so she can look into something different to give next time. I feel a bit better about the anxiety stuff knowing that in the last couple years its always following these meds. I was more just curious if in taking steroids anyone else had similar issues and how long it lasted. Thats something I have not found in my searches.
     
  7. dainerra

    dainerra Crowing

    3,595
    550
    276
    Jun 4, 2011
    well, steroids simulate the body in many of the same ways as adrenaline so anxiety can be a side effect - kind of like a "fight or flight" reaction.
    I did a quick google search and "nervousness" is one of the most common side effects listed for prednisone.
     
  8. HeatherLynn

    HeatherLynn Songster

    2,045
    37
    211
    May 11, 2009
    Kentucky, Cecilia
    Yea I asked the Dr about it. She doesn't think its related but I do. I am still going with it being the meds. Its just too odd that it happens every time.
     
  9. Creed Bennett

    Creed Bennett Songster

    247
    16
    101
    Aug 25, 2011
    Western Kentucky
    I get the steroid pack for poison oak/ivy and they tend to make me a little more irritable than normal but it only last a few days after I finish the pack.
     
  10. theoldchick

    theoldchick The Chicken Whisperer

    30,146
    9,028
    727
    May 11, 2010
    You are not the only one who has a strange reaction to steroid medication-Prednisone was the drug prescribed for me. Within a week I was anxious and irritable. I'd come at you with a knife and laugh at the same time. Then start crying because I knew this wasn't normal behavior. My boss at that time took me aside and asked me what I was taking. When I told him, he called my doctor, and I was given an appointment that day.

    I just knew I was going to the nut house, but I was weaned off the prednisone, and returned to 'normal' in several months. However, I developed a bleeding ulcer (a side effect of this drug).
    And the weight gain (another side effect) took a while longer to take care of.

    Another thing to think about is there are documented cases of pets being prescribed prednisone or related drug and owners reporting a 'change in mentation' in their pets. Staring off into space, anxiety, bloody diarrhea, gastric ulcers, aggressiveness, urinary tract infections, increased thirst and appetite.

    So you are right on the money if you think your medication is causing issues with your mental health. Talk to your doctor about it, and if he/she does not listen, then get another doctor.
     

BackYard Chickens is proudly sponsored by: